Avoiding Prednisone Withdrawal

Prednisone WithdrawalDoctors prescribe prednisone, a corticosteroid, to
treat conditions that involve swelling and inflammation.
A variety of conditions are treated with prednisone, including skin conditions that involve swelling and itching, such as poison ivy; asthma; severe allergies; arthritis; kidney problems; digestive problems; multiple sclerosis flareups; and lupus. In general, prednisone is prescribed for certain amount of time, and the person reduces the dose slowly over several days.

If the patient does not taper their dose over the number of days prescribed by their doctor, they may experience prednisone withdrawal. Symptoms of prednisone withdrawal include nausea, severe fatigue, weakness, loss of appetite, lightheadedness, weakness, joint pain, mood swings, and body aches.

The longer the period of time the person was on prednisone, and the higher the dose they were on, the more severe their withdrawal symptoms will be, and the longer the withdrawal symptoms will last.

Why would someone stop prednisone abruptly if it can cause such symptoms? Just as one day’s treatment of antibiotics can make someone with a bacterial infection feel much better, one day’s prednisone dose can greatly alleviate the symptoms of the condition for which it was prescribed. However, simply feeling symptomatic relief is not the same as no longer requiring medication. In the case of antibiotics, the infection is not yet overcome, and stopping a course of antibiotics in the middle can cause it to return with extra virulence. In the case of prednisone, the body’s hormonal system — in particular, the adrenal gland’s production of cortisol — is disrupted when taking the drug. It takes time for the adrenal gland to return to normal function; during that time, the person still needs prednisone, though in diminishing quantities.

How to avoid prednisone withdrawal? Follow your doctor’s instructions exactly. The dosages, including the tapering dosages, are fine-tuned to ease weaning from the medication. A person on prednisone should never stop the course of treatment suddenly. They should also not take more prednisone than prescribed, or alter the schedule of tapering dosages.

In addition, those weaning off prednisone can make certain lifestyle changes — at least temporarily — to help manage the return to normal adrenal function. These changes include abstaining from alcohol and caffeine, getting enough sleep, and avoiding stress.

At Tower Lodge Care Center, in Wall, NJ, we specialize in geriatric care, and take special care managing our residents’ medications, including but not limited to prednisone. Our restorative approach to care maximizes each resident’s ability to maintain function and enjoy life.

Check our reviews on senioradvisor.com, wellness.com, and caring.com to see why we are the best choice of facility to care for your loved one.

Better yet, contact us, at 732-681-1400, or by clicking here to schedule a tour.

Leave a Comment





Let's Schedule a Tour for You